Arizona, 2011

Heavy Snow in Arizona, April 8 to 9, 2011

April 8 to 9, 2011 · NWS FGZ · 8 events in 8 counties and zones

A strong Pacific storm brought widespread rain and snow to northern Arizona April 8 and 9th. Light rain and snow began to develop over the Mogollon Rim during the morning of April 8 and then heavier showers began to spread across western Arizona during the afternoon.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong Pacific storm brought widespread rain and snow to northern Arizona April 8 and 9th. Light rain and snow began to develop over the Mogollon Rim during the morning of April 8 and then heavier showers began to spread across western Arizona during the afternoon. The rain and snow above about 4500 feet became heavy by evening. The strong cold front slowly moved across the state allowing snow to pile up in the higher elevations. The snow level dropped to as low as 3500 feet once the front moved through. The storm pushed east of Arizona by morning of April 10 leaving patchy fog and very cold temperatures in its wake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 7, 9:12 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 7, 9:12 PM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
912 PM MST THU APR 7 2011

.SYNOPSIS...A STRONG PACIFIC STORM WILL BRING WINDY CONDITIONS WITH
WIDESPREAD  RAIN AND SNOW ON FRIDAY AND SATURDAY. SIGNIFICANT
SNOWFALL ACCUMULATIONS ARE FORECAST ABOVE 5000 FEET ELEVATION...FROM
THE KAIBAB PLATEAU SOUTH TO YAVAPAI COUNTY MOUNTAINS...AND EAST
ALONG THE MOGOLLON RIM TO THE WHITE MOUNTAINS. MUCH COOLER
TEMPERATURES EXPECTED TOMORROW AND SATURDAY WITH WARMER AND DRIER
WEATHER RETURNING LATE IN THE WEEKEND

&&

.DISCUSSION...A POWERFUL STORM SYSTEM CONTINUES TO TAKE SHAPE OVER
THE WESTERN UNITED STATES THIS EVENING...AND IS DUE TO AFFECT OUR
AREA TOMORROW INTO SATURDAY. STRONG WINDS DEVELOPED TODAY AHEAD OF
THE SYSTEM...ALONG WITH SOME LIGHT SHOWERS OVER THE MTNS. FOR THE
REST OF TONIGHT...WINDS ALOFT WILL STRENGTHEN REACHING 50-60KT BY
MORNING. MOST AREAS WILL EXPERIENCE GUSTY WINDS OVERNIGHT...WITH THE
STRONGEST WINDS JUST DOWNSTREAM FROM HIGHER TERRAIN FEATURES. THE
WIND ADVISORY WAS EXTENDED UNTIL 5 AM FOR THE KAIBAB PLATEAU AND
WESTERN MOGOLLON RIM. THE BEST CHANCE OF PRECIP OVERNIGHT WILL BE
OVER NW COCONINO COUNTY...THOUGH AMOUNTS ARE LIKELY TO REMAIN LIGHT
AS SOME LOW LEVEL DRY AIR HAS MOVED IN TEMPORARILY. A WIND ADVISORY
WAS ALSO ISSUED FOR EASTERN AZ FOR FRIDAY WITH GUSTS 40-50 MPH
LIKELY. THE REST OF THE FORECAST PACKAGE IS IN GOOD SHAPE...AND IS
REASONABLY CONSISTENT WITH THE 00Z MODEL RUNS.

.PREV DISCUSSION...(421 PM MST THU APR 7)...BY LATE FRIDAY THE MAIN
TROUGH FINALLY BEGINS TO SWING EASTWARD SPREADING MODERATE TO HEAVY
PRECIPITATION FROM WEST TO EAST ACROSS THE STATE. THERE WILL BE A
SHARP GRADIENT IN SNOW LEVELS WITH THIS STRONG FRONTAL
BAND...STARTING OUT NEAR 6000 TO 7000 FEET FRIDAY EVENING AND
DROPPING TO AROUND 4500 BEHIND THE FRONT SATURDAY. DUE TO INCREASED
CONFIDENCE AND MODEL CONSISTENCY...HAVE GONE AHEAD AND UPGRADED
WINTER STORM WATCHES TO WARNINGS ACROSS THE NORTHWEST PLATEAUS AND
GRAND CANYON REGION...WESTERN MOGOLLON RIM AND OAK CREEK CANYON.
WINTER WEATHER ADVISORIES WILL CONTINUE FOR THE EASTERN RIM AND
WHITE MOUNTAINS. PLEASE SEE PRODUCTS PHXWSWFGZ FOR DETAILS. COOLER
TEMPERATURES ARE EXPECTED FRIDAY WITH FALLING DAYTIME TEMPERATURES
THROUGH THE DAY SATURDAY AS THE STRONG FRONTAL BAND MOVES THROUGH.

THE MAIN TROUGH AXIS MOVES INTO EASTERN AZ SATURDAY EVENING AND THEN
BEGINS TO WEAKEN AS IT LIFTS NORTHEAST THROUGH EARLY SUNDAY. EXPECT
PRECIPITATION TO QUICKLY COME TO AN END EARLY SUNDAY AS HIGH
PRESSURE RIDGING BUILDS IN FROM THE WEST. DRY WEATHER AND WARMING
TEMPERATURES ARE THEN EXPECTED SUNDAY THROUGH THE EARLY PART OF NEXT
WEEK.

LONG RANGE MODELS SHOW ANOTHER TROUGH DROPPING INTO THE REGION BY
MIDWEEK NEXT WEEK FOR BREEZY AFTERNOON WINDS...SLIGHTLY COOLER
TEMPS...AND A SLIGHT CHANCE FOR SHOWERS.

&&

.AVIATION...FOR THE 06Z PACKAGE...SHRA/SHSN ACROSS NORTHWEST ARIZONA
WILL SLOWLY SPREAD EASTWARD THROUGH THE NEXT 24 HOURS...REACHING A
KPAN-KINW-K0V7 LINE BY 06Z SATURDAY. SOUTHWEST WINDS OF 15 TO 25 KT
WITH LOCAL GUST TO 40 KT WILL ALSO CONTINUE. SNOW LEVELS AS HIGH AS
9000 FEET WILL LOWER TO 5000 FEET BY 00Z SATURDAY. EXPECT IFR/MVFR
CIGS AND VISBY IN SHOWERS...WITH LOCAL LIFR CONDITIONS IN
HEAVIER SNOW SHOWERS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...STRONG WINDS WILL CONTINUE AS A STORM SYSTEM
APPROACHES AND BRINGS INCREASING CHANCES OF RAIN AND SNOW AS WELL AS
COLDER TEMPERATURES TO THE AREA...BEGINNING IN NORTHWEST ARIZONA
EARLY FRIDAY AND SPREADING SLOWLY EASTWARD ACROSS THE STATE THROUGH
THE DAY. MODERATE TO OCCASIONALLY HEAVY RAIN AND SNOW ARE EXPECTED
FROM FRIDAY NIGHT THROUGH SATURDAY AFTERNOON WITH ACCUMULATING SNOW
EXPECTED AT ELEVATIONS ABOVE 5000 FEET. GUSTY SOUTHWEST WINDS WILL
CONTINUE SATURDAY.

SUNDAY THROUGH TUESDAY...THE STORM WILL MOVE EASTWARD ON SUNDAY WITH
WARMER AND DRIER WEATHER AND BREEZY WEST TO SOUTHWEST AFTERNOON
WINDS EXPECTED ON MONDAY AND TUESDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 5 AM MST FRIDAY FOR AZZ004-015.

WIND ADVISORY FROM 9 AM UNTIL 6 PM MST FRIDAY FOR
AZZ009>014-017-039-040.

WINTER STORM WARNING FROM 6 PM FRIDAY TO 5 PM MST SATURDAY FOR
AZZ004-006>008-015-038 FOR ELEVATIONS ABOVE 5000 FEET.

WINTER WEATHER ADVISORY FROM MIDNIGHT FRIDAY NIGHT TO 11 PM MST
SATURDAY FOR AZZ016-018 FOR ELEVATIONS ABOVE 5000 FEET.

WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST SATURDAY FOR
AZZ017.

&&

PUBLIC....................JJ / MCS
AVIATION/FIRE WX..........MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Apr 7, 8:12 PM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
812 PM MST THU APR 7 2011

AZZ004>018-037>040-081030-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
812 PM MST THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST WINDS WILL CONTINUE OVERNIGHT FOR MUCH OF NORTHERN
ARIZONA. THE STRONGEST WINDS WILL CONTINUE OVERNIGHT NORTHEAST OF
THE HIGHER TERRAIN...INCLUDING DONEY PARK AND THE HOUSE ROCK
VALLEY WHERE A WIND ADVISORY CONTINUES UNTIL 5 AM MST FRIDAY. AS A
STRONG STORM SYSTEM APPROACHES FROM THE NORTHWEST TONIGHT...RAIN
AND SNOW SHOWERS WILL DEVELOP ACROSS PORTIONS OF NORTHWEST
ARIZONA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND SATURDAY...STRONG SOUTHWEST WINDS ARE EXPECTED AGAIN
FRIDAY AHEAD OF THE APPROACHING STORM. WINDS SPEEDS FROM 25 TO 35
MPH WITH GUSTS IN EXCESS OF 40 MPH ARE EXPECTED...AND A WIND
ADVISORY HAS BEEN ISSUED FOR EASTERN ARIZONA. IN ADDITION TO THE
WIND...WIDESPREAD VALLEY RAIN AND SIGNIFICANT SNOW ACCUMULATIONS
ARE EXPECTED FRIDAY NIGHT THROUGH SATURDAY AS A COLD PACIFIC STORM
MOVES ACROSS THE REGION. WINTER STORM WARNINGS AND ADVISORIES ARE
IN EFFECT FROM FRIDAY NIGHT THROUGH SATURDAY FOR THE HIGHER
ELEVATIONS OF NORTHWEST ARIZONA...THE MOGOLLON RIM...AND WHITE
MOUNTAIN REGIONS. ALTHOUGH ACCUMULATIONS ARE EXPECTED MAINLY ABOVE
5000 FEET...SNOW LEVELS SATURDAY WILL FALL TO NEAR 4000 FEET.
PLEASE SEE THE WINTER STORM PRODUCT PHXWSWFGZ FOR FURTHER DETAILS.

CONDITIONS WILL IMPROVE BY SUNDAY WITH FAIR WEATHER AND WARMER
TEMPERATURES EXPECTED THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Yavapai County Valleys and Basins

When
April 8, 2:00 AM MST to 7:00 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Reported by
Trained Spotter
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Two to four inches of snow fell across Yavapai County between 3500 feet and 5000 feet. Snow is rarely this heavy at these lower elevations.

Heavy Snow, Western Mogollon Rim

When
April 8, 5:00 AM MST to April 9, 8:00 PM MST
Where
Western Mogollon Rim forecast zone
Deaths
0 direct, 2 indirect
Reported by
Official NWS Observations
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Snow began to fall in the Flagstaff area early morning (5AM) on April 8th. Snow became during the late morning and through the night. Snow in and around Flagstaff ranged between 10 and 13 inches. At 10800 feet, 28 inches of snow fell. Kachina Village picked up 9 inches and Doney Park had 4 inches. Northbound Interstate 17 was closed about 40 miles south of Flagstaff. There was a two fatality crash on Interstate 40 about 15 miles east of Flagstaff. Police and the Department of Public Safety reported numerous other slid offs and collisions around the Flagstaff area. Most were non-injury.

Heavy Snow, Kaibab Plateau

When
April 8, 6:00 AM MST to April 9, 1:00 PM MST
Where
Kaibab Plateau forecast zone
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Nine to Twelve inches of snow fell over the Kaibab Plateau.

Heavy Snow, Eastern Mogollon Rim

When
April 8, 7:00 AM MST to April 9, 9:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Snowfall across the Eastern Mogollon Rim ranged from 6 inches in Forest Lakes to 7 inches in Clints Well.

Heavy Snow, Grand Canyon Country

When
April 8, 7:30 AM MST to April 9, 1:00 PM MST
Where
Grand Canyon Country forecast zone
Reported by
COOP Observer
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Snow began to fall over the Grand Canyon Country around daybreak on April 8th. Much heavier snow fell during the afternoon and evening. Twelve inches fell at the South Rim and 9 inches fell over the North Rim.

Heavy Snow, White Mountains

When
April 8, 8:00 AM MST to April 9, 9:00 PM MST
Where
White Mountains forecast zone
Reported by
Trained Spotter
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Six to seven inches of snow fell around Show Low.

Heavy Snow, Northern Gila County

When
April 8, 9:00 AM MST to April 9, 4:00 PM MST
Where
Northern Gila County forecast zone
Reported by
Trained Spotter
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Snow reports around northern Gila County ranged form 3 inches in Payson to 7 inches in Pine.

Heavy Snow, Yavapai County Mountains

When
April 9, 12:00 AM MST to 7:00 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Snowfall reports ranged from 7-12 inches in the Seligman/Ash Fork area to 4-7 inches in the Prescott area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Western Mogollon Rim2011-04-09Vehicle/Towed TrailerIndirect
Heavy Snow, Western Mogollon Rim2011-04-09Vehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310518, 310453, 310521, 310508, 310497, 310509, 310499, 310517.